Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 21, 2005, 12:30 AM CDT for Clay County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 12:30 AM CDT (05:30 UTC)
- Expired
- Apr 21, 2005, 1:31 AM CDT
- In force
- 61 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Clay County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 210530 SVRGID NEC035-210630- /O.NEW.KGID.SV.W.0039.050421T0530Z-050421T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1230 AM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 130 AM CDT * AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF EDGAR...OR ABOUT 24 MILES SOUTHEAST OF HASTINGS...MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE... ONG... FAIRFIELD... CLAY CENTER... HARVARD... PEOPLE IN CLAY COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF GOLFBALLS ARE LIKELY. LAT...LON 4036 9824 4035 9783 4066 9786 4070 9827 $$ 04
2 follow-up statements
000 WWUS53 KGID 210556 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1257 AM CDT THU APR 21 2005 NEC035-210630- /O.CON.KGID.SV.W.0039.000000T0000Z-050421T0630Z/ CLAY NE- 1257 AM CDT THU APR 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR CLAY COUNTY... AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CLAY CENTER...OR ABOUT 22 MILES EAST OF HASTINGS...MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE... EDGAR... ONG... CLAY CENTER... INLAND... HARVARD... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4036 9824 4035 9783 4066 9786 4070 9827 $$ 04
000 WWUS53 KGID 210631 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 131 AM CDT THU APR 21 2005 NEC035-210641- /O.EXP.KGID.SV.W.0039.000000T0000Z-050421T0630Z/ CLAY NE- 131 AM CDT THU APR 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY HAS EXPIRED AT 130 AM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF THE AREA...AND NO LONGER POSES A THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4036 9824 4035 9783 4066 9786 4070 9827 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:14 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 20, 9:14 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 914 PM CDT WED APR 20 2005 .DISCUSSION...LATEST RADAR MOSAIC SHOWS TWO MAIN AREAS OF CONVECTION WITH ONE OVER CENTRAL KANSAS INTO WESTERN OKLAHOMA WHILE THE OTHER IS OVER NORTHEAST COLORADO. APPEARS AS THOUGH CENTRAL KS CONVECTION WILL SNEAK INTO NORTH CENTRAL KANSAS COUNTIES BEFORE MIDNIGHT AS THE LLJ INTENSIFIES BUT CONVECTION OVER COLORADO LIKELY WONT MAKE IT INTO SOUTH CENTRAL NEBRASKA UNTIL AFTER MIDNIGHT. BASED ON THIS HAVE REMOVED PRECIP FOR THE REMAINDER OF THE EVENING OVER SOUTH CENTRAL NEBRASKA BUT KEPT PRECIP CHANCE OVER NORTH CENTRAL KANSAS. NO OTHER CHANGES MADE AT THIS TIME. && .PREV DISCUSSION...TONIGHT THROUGH SATURDAY MORNING. MAIN CHALLENGE REVOLVES AROUND PRECIP/CONVECTIVE CHANCES THROUGH TOMORROW AFTN...AND THEN PRECIP CHANCES BEYOND. SUBJECTIVE EARLY MORNING ANALYSIS SHOWED WARM FRONT SITTING JUST SOUTH OF THE CWA IN NORTH CENTRAL KANSAS...WITH SECONDARY BOUNDARY NOTED OVER THE NORTHWEST CWA. IN BETWEEN...SEVERAL WEAK BOUNDARIES WERE NOTED FROM OVERNIGHT CONVECTION. LARGE AREA OF CLEARING HAS COMMENCED OVER MUCH OF THE AREA IN SUBSIDENT REGION BEHIND OVERNIGHT MCS. GIVEN GOOD INSOLATION THIS AFTN WITH BOUNDARIES AROUND THE AREA...THINK STORMS WILL LIKELY FIRE THIS EVENING OVER THE CWA...LIKELY IN THE VICINITY OF OLD OUTFLOW BOUNDARY IN THE CENTER OF THE AREA. DEEP LAYER SHEAR WILL BE ON THE INCREASE THROUGH THE NIGHT AS MID-LEVEL SPEED MAX (ALREADY VISIBLE ON PROFILER NETWORK) APPROACHES FROM THE SOUTHWEST. GIVEN DEEP SHEAR ON THE ORDER OF 40-45KTS AND VERY STEEP MID-LEVEL LAPSE RATES...LARGE HAIL WILL BECOME LIKELY WITH SOME OF THE STORMS. TORNADO THREAT LOOKS FAIRLY MINIMAL EXCEPT OVER WESTERN CWA WHERE THE BEST 0-3KM CAPE AND 0-1KM SRH REMAINS CENTERED...ALTHOUGH WITH LOWERED LCL HEIGHTS AND MOISTURE POOLED AROUND THE MANY BOUNDARIES...COULD NOT RULE IT OUT ELSEWHERE. AS WEAK WAVE MOVES INTO THE HIGH PLAINS TONIGHT...EXPECT CONVECTION WILL ALSO FIRE OUT WEST...MERGING INTO ANOTHER CONVECTIVE COMPLEX WHICH WILL RIDE EASTWARD OVERNIGHT ALONG AND NORTH OF THE BOUNDARY. HAVE RAISED POPS TONIGHT FOR THIS REASON...MAINLY OVER THE NORTHERN TWO THIRDS OF THE CWA. WESTERN CONUS CLOSED LOW FINALLY EJECTS OUT OVER THE CENTRAL PLAINS TOMORROW AFTN/EVENING...AS UPR RIDGE MOVES ONTO THE WEST COAST. THE LATEST OPERATIONAL GUIDANCE HAS MAINTAINED THE FACT THAT SFC COLD FRONT/DRYLINE WILL MOVE THROUGH THE AREA BY MID AFTN TOMORROW... EFFECTIVELY REDUCING CONVECTION CHANCES OVER MOST AREAS. SETUP IS QUITE FAVORABLE FOR SEVERE WEATHER ALONG/JUST EAST OF THE UPR/SFC LOW AND FRONT...WITH RAPID MID-LEVEL DRYING...GOOD DEEP SHEAR AND UPR DIVERGENCE AIDED BY COUPLED JET ALOFT. SHOULD THE SYSTEM SLOW DOWN BY JUST A FEW HOURS...SEVERE WEATHER WILL ONCE AGAIN BE A THREAT OVER PART OF THE AREA. DUE TO THE POTENTIAL TIMING ISSUES...HAVE KEPT SMALL POPS INTO MUCH OF THE AREA TOMORROW AFTN. THEREAFTER...UPR SYSTEM WILL TRACK OVER NEBRASKA...WITH BEST DEFORMATION/FRONTOGENIC AXIS WELL NORTH OF THE AREA. AS SYSTEM REMAINS WELL WRAPPED...HAVE RAISED POPS THROUGH FRIDAY AFTN FOR WRAPAROUND PRECIP POTENTIAL. SUBSIDENCE TAKES HOLD BEHIND THE WAVE BY LATE FRIDAY. SFC HI WILL BUILD DOWN THE PLAINS WITH UPR FLOW BECOMING NORTHWEST FOR THE FIRST TIME IN A WHILE. LATEST NAM/GFS/ECMWF/UKMET ALL SHOWING STRONG COLD ADVECTION ON FRIDAY AS H8 TEMPS CRASH TO NEAR 0C. GIVEN THE EXPECTED CLOUDY SKIES AND PRECIP POTENTIAL ALONG WITH COLD ADVECTION...HAVE LOWERED HIGHS ON FRIDAY A BIT. MUCH DRIER AIR WILL POUR SOUTH WITH THE HIGH... PROVIDING A SETUP FOR TEMPS AT OR BELOW FREEZING BY SATURDAY MORNING. LONG TERM...SATURDAY THROUGH WEDNESDAY. UPPER LOW CONTINUES TO DEPART TO OUR EAST OVER THE WEEKEND...AND HEIGHTS RISE ACROSS THE CENTRAL PLAINS BEHIND THE DEPARTING LOW. UPPER RIDGE AXIS BUILDS OVERHEAD BRIEFLY ON SUNDAY...IN BETWEEN THE UPPER LOW PRESSURE SYSTEM TO OUR EAST AND NEXT APPROACHING TROUGH TO THE WEST. IN A DRIER AIRMASS...TEMPERATURES WILL SEE LARGER DIURNAL SPREADS...WITH HIGHS NEAR SEASONAL AND LOW NEAR TO BELOW FOR THE FIRST PART OF THE WEEKEND. WITH RETURN FLOW ON SUNDAY...MOISTURE BEGINS TO RETURN NORTH INTO THE PLAINS. SHORTWAVE ENERGY LIFTING OUT OF WESTERN LOW WILL DEAMPLIFY THE CENTRAL PLAINS RIDGE AND BRING AN OUTSIDE CHANCE OF PCPN TO OUR REGION SUNDAY NIGHT. ATTM...PATTERN IS SUGGESTING MORE OF AN UPSLOPE HIGH PLAINS EVENT...BUT LOW POPS ARE STILL REASONABLE WITH PROGRESSION OF SHORTWAVE. PERSISTENT DRY FORECAST REMAINS INTACT TUESDAY AND ALSO INTO WEDNESDAY...UNTIL MODEL DIFFERENCES AND TIMING CAN BE BETTER RESOLVED RATHER THAN BLANKETING POPS ATTM. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 04/LAWRENCE/FAY
Hazardous weather outlook, Apr 20, 9:18 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 918 PM CDT WED APR 20 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 918 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT A SLIGHT RISK FOR SEVERE WEATHER WILL BE POSSIBLE TONIGHT INITIALLY OVER NORTH CENTRAL KANSAS AS A BAND OF THUNDERSTORMS MOVE INTO THIS AREA BY MIDNIGHT. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS. A SECOND BAND OF THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO SOUTH CENTRAL NEBRASKA AFTER MIDNIGHT WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF HIGHWAY 281. THE MAIN THREATS WITH ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL AT THIS TIME APPEARS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS LATE EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) 04
In the hours before
Local storm report, Apr 20, 9:54 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 2 W ASHERVILLE 39.41N 98.01W
04/20/2005 1.75 INCH MITCHELL KS TRAINED SPOTTER
&&
LEWLocal storm report, Apr 20, 10:08 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 6 S BELOIT 39.38N 98.11W
04/20/2005 1.25 INCH MITCHELL KS LAW ENFORCEMENT
&&
LEWLocal storm report, Apr 20, 10:39 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1039 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL GLEN ELDER 39.50N 98.31W
04/20/2005 0.25 INCH MITCHELL KS LAW ENFORCEMENT
&&
LEWSpecial weather statement, Apr 20, 11:50 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1150 PM CDT WED APR 20 2005 NEZ062>064-075>077-085>087-210515- ADAMS-CLAY-FILLMORE-HALL-HAMILTON-NUCKOLLS-THAYER-WEBSTER-YORK- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...SUPERIOR...YORK 1150 PM CDT WED APR 20 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 173 IN EFFECT UNTIL 5 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 173...VALID UNTIL 5 AM...FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... ADAMS...CLAY...FILLMORE...HALL...HAMILTON...NUCKOLLS...THAYER... WEBSTER AND YORK. KING
Local storm report, Apr 21, 12:06 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL SUPERIOR 40.02N 98.07W
04/20/2005 0.75 INCH NUCKOLLS NE LAW ENFORCEMENT
&&
LEWLocal storm report, Apr 21, 12:14 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1214 AM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL NELSON 40.20N 98.07W
04/21/2005 1.00 INCH NUCKOLLS NE LAW ENFORCEMENT
&&
LEWThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:36 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 56 min |
| Apr 20, 11:56 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 66 min |
| Apr 21, 12:41 AM CDT | Severe Thunderstorm Warning | GID | Fillmore | 64 min |
| Apr 21, 1:19 AM CDT | Severe Thunderstorm Warning | GID | Hamilton | 57 min |
| Apr 21, 1:46 AM CDT | Severe Thunderstorm Warning | GID | Merrick | 59 min |
| Apr 21, 2:04 AM CDT | Severe Thunderstorm Warning | GID | Howard | 56 min |
| Apr 21, 2:53 AM CDT | Severe Thunderstorm Warning | GID | Greeley | 67 min |
| Apr 21, 2:44 PM CDT | Severe Thunderstorm Warning | GID | Nance | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.